Synthetic cannabinoids sold under a variety of names, such as Spice and K2, have been linked to serious, unexplained bleeding in several states, federal health officials are warning.
From March 10 through April 5, 94 people have presented to emergency departments (89 in Illinois, two in Indiana, one in Maryland, one in Missouri, and one in Wisconsin) with potentially life-threatening vitamin K–dependent antagonist coagulopathy after using synthetic cannabinoids. Two individuals have died.
Laboratory testing confirmed that at least 18 individuals had been exposed to brodifacoum, a highly lethal vitamin K antagonist anticoagulant. It is used in commercial products for killing rodents and other pests.
“None of those affected were on anticoagulation therapy or reported exposure to rat poisons containing a long-acting anticoagulant brodifacoum. However, their workup and their response to treatment with fresh frozen plasma and high doses of vitamin K was consistent with long-acting vitamin K–dependent antagonist toxicity,” the Centers for Disease Control and Prevention (CDC) said in an alert.
Illinois public health epidemiologists interviewed 63 affected individuals. They all reported using synthetic cannabinoids. At least three synthetic cannabinoid product samples related to the outbreak have tested positive for brodifacoum.
“A working hypothesis is the synthetic cannabinoids were contaminated with brodifacoum,” the CDC said.
The CDC has sent a team to assist the Illinois Department of Public Health with